For more information or confidential assistance
Call 516.741.5600

Testosterone Therapy Side Effects

testosterone patientOver the past several years, testosterone replacement therapy has experienced tremendous growth as more and more men are exposed to marketing campaigns touting the ability of drugs to counteract certain normal hallmarks of aging, such as low libido, fatigue and flagging memory.

However, recent studies have suggested that Low T therapy carries a significant risk of dangerous side effects not only for men who take them, but for others as well. Making the situation more frustrating is the fact that large numbers of men who receive prescriptions for these drugs do not even have the medical conditions they were designed and approved to treat.

Heart attack risks of testosterone therapy

A series of medical studies released over the past few years have chronicled the potential link between testosterone replacement therapies and an increased incidence of potentially serious side effects, including dangerous cardiovascular events. In January of 2014, an important study published in the journal PloS One revealed that males younger than 65 with prior histories of heart issues were subject to twice the risk of heart attack, and males older than 65 were at greater risk of heart attacks within 90 days of commencing drug therapy.

Performed by researchers from UCLA and the National Cancer Institute, this particular study followed the histories of 56,000 patients and reviewed their experiences prior to starting testosterone therapy and for a period of time thereafter.

Two additional studies appearing in the New England Journal of Medicine and the Journal of the American Medical Association have shown that men of more advanced age and those already in weakened health were far more susceptible to suffering heart attacks and other cardiovascular complications after using testosterone replacement drugs.

Stroke risk, blood clot dangers

The two aforementioned studies also indicated an increased risk of stroke in men taking popular testosterone replacement drugs, citing a roughly 30 percent increase in the likelihood of cerebrovascular accidents, otherwise referred to as strokes. There were even incidents in which study subjects required emergency procedures in order to clear their arteries as a means to prevent stroke.

So-called mini-strokes or transient ischemic attacks (TIAs) have also been reported in men using testosterone replacement therapy. Such events occur if circulation to the brain stops, albeit for a short period. While such events may seem somewhat insignificant, statistics reveal that roughly a third of those who experience a TIA will have a full-blown stroke within the next twelve months. For this reason, this testosterone replacement side effect is extremely alarming to many, and is something prospective patients need to be made fully aware.

Studies about prostate cancer risk

Additional research on the safety of Low T supplements has pointed to a potential link between these medications and an increased risk of prostate cancer. It is suspected that the risk is due to the infusion of testosterone into the blood stream, and a particular Harvard/Beth Israel Deaconess Medical Center study observed a twofold increased risk of this type of cancer in males with abnormally high blood testosterone.

In another study examining the histories of urology patients receiving testosterone therapy for low libido, erectile dysfunction or for an overall infusion of youthfulness, numerous individuals received prostate cancer diagnoses after starting to use the drugs. Though the connection between testosterone and prostate cancer has not been conclusively established, it is recommended that all patients be closely watched for signs of prostate cancer and that anyone with an existing history of prostate issues avoid these treatments entirely.

Additional concerns about testosterone side effects

It is suspected that testosterone therapy may cause a worsening of obstructive sleep apnea, a dangerous condition in which air flow ceases periodically during sleep. Atrial fibrillation, cardiac ischemia and stroke can develop, all of which can prove fatal.

Hormonal imbalances resulting from testosterone therapy can also be cause for alarm, as their manifestations can be particularly visible and embarrassing to male patients. Some of the most noticeable side effects of this nature include acne outbreaks, increased skin oiliness, hair growth pattern disruptions and even male breast growth. Irreversible infertility and testicle shrinkage are also possible side effects of which prospective or current patients ought to be aware.

Hazards of exposure to women

While the dangers faced by males taking testosterone replacement drugs have gained a great deal of attention in recent months, it is also important to note that women, children and pets who have unintended contact with these medications can also be in danger of serious side effects.

Females who unwittingly touch the site of application may notice unusual hair growth or skin breakouts, and those who are pregnant may unknowingly expose their unborn child to real harm. Children (and even pets) who have unintentional household contact with these medications are also in danger of undesirable side effects, including early onset of puberty, noticeable aggression, breast development in males, unusually large genitals and the like.

Litigation, consumer advocacy continues

Consumer watchdog group Public Citizen has long advocated for the strengthening of warning labels on testosterone therapy drugs, and has urged the FDA to require heightened physician and patient education about the link between the medications and the risk of potentially fatal side effects.

In addition, a growing number of testosterone lawsuits have already been filed with more likely to develop in the coming months. Plaintiffs across the country are alleging that drug manufacturers failed to adequately warn of known risks and engaged in fraudulent, overly aggressive marketing to convince men to take medications that they did not actually need.


  1. Los Angeles Times, Testosterone prescriptions linked to heart attack, http://well.blogs.nytimes.com/2014/01/29/study-adds-to-concern-about-cardiac-risks-for-older-men-taking-testosterone/

  2. Time, Testosterone Treatments Linked to Heart Attacks, http://healthland.time.com/2014/01/29/testosterone-treatments-linked-to-heart-attacks/

  3. ABC News, 'Low-T' Testosterone Ads Leading to Increase in Prescriptions, Experts Warn, http://abcnews.go.com/health/2013/06/03/low-t-testosterone-ads-leading-to-increase-in-prescriptions-experts-warn/

  4. U.S. Department of Veterans Affairs - VA Research Currents, Testosterone therapy associated with higher risk of death, heart attack or stroke, http://www.research.va.gov/currents/winter2013-14/winter2013-14-9.cfm

  5. PLOS One, Increased Risk of Non-Fatal Myocardial Infarction Following Testosterone Therapy Prescrption in Men, http://www.plosone.org/article/info%3Adoi%2F10.1371%2Fjournal.pone.0085805